Oregon, 2004

Heavy Rain in Oregon, January 27 to 29, 2004

January 27 to 29, 2004 · NWS PQR · 14 events in 14 counties and zones

A series of strong Pacific storm systems brought heavy rain to Northwest Oregon. 87 inches and elsewhere from one-half inch at the Portland International Airport to 2 inches above the Willamette Valley floor.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

A series of strong Pacific storm systems brought heavy rain to Northwest Oregon. Some of the heavier amounts include: Tillamook 6.78 inches, Lees Camp 6.80 inches, Mapleton 4.30 inches, the Astoria Airport 4.29 inches, Seaside 4.00 inches, Jewell 5.3 inches, Laurel Mt 4.88 inches, Detroit Dam and Scotts Mill 2.0 inches, Falls City 2.80 inches, Bonneville Dam 2.1 inches, Salem 0.87 inches and elsewhere from one-half inch at the Portland International Airport to 2 inches above the Willamette Valley floor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Jan 27, 8:30 AM PST, 30 minutes earlier.

Area forecast discussion, Jan 27, 8:30 AM PST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
830 AM PST TUE JAN 27 2004

.SYNOPSIS...A LOW PRESSURE SYSTEM ALONG THE SOUTHERN OREGON COAST
WILL SPREAD RAIN AND MOUNTAIN SNOW TO THE SOUTHERN FORECAST AREA
TODAY. A STRONGER SYSTEM FROM OFF THE PACIFIC WILL SPREAD RAIN AND
MOUNTAIN SNOW INTO THE FORECAST AREA TONIGHT AND WED...WITH
ADDITIONAL SYSTEMS EXPECTED THROUGH THE REMAINDER OF THE WEEK. THE
ASSOCIATED STRONG WESTERLY FLOW WITH THESE SYSTEMS WILL GIVE
CONSIDERABLE RAIN AND HEAVY SNOW AT TIMES TO THE HIGHER CASCADES.
SHARP RISES ON RIVERS AND STREAMS ARE LIKELY BEGINNING WED.
&&

.DISCUSSION...
.SHORT TERM...SATELLITE IMAGES SHOW UPPER AND SURFACE LOW HEADING
INTO NORTHERN CA WITH WRAP-AROUND PRECIPITATION MOVING INTO SOUTH
PART OF CWA.  CURRENT SNOW ADVISORY N OREGON CASCADES AND WINTER
STORM WARNING FOR LANE COUNTY CASCADES LOOK TO BE OVER DONE AND WILL
DROP EACH A NOTCH FOR THE MORNING UPDATE.

12Z GFS AND ETA INLINE WITH PREVIOUS RUN IN REGARD TO PRECIPITATION
AND SNOW LEVELS TONIGHT THRU THU. NO SIGNIFICANT CHANGES TO FORECAST
AT THIS TIME.  LEADING EDGE OF SYSTEM FOR TONIGHT/WED NEAR 140W. AMSU
IMAGES SHOW JUST UNDER 1 INCH WITH PEAK CORE VALUES AROUND 1.25
INCHES.  WESTERLY JET ASSOCIATED WITH THIS SYSTEM WILL PUSH IN THE
REGION...INITIALLY TO THE NORTH BUT WILL SAG SOUTH CLOSER TO THE CWA
LATER WED. 850 MB TEMPERATURES ARE INITIALLY COLD ENOUGH TO SUPPORT
THE CURRENT CASCADE WINTER STORM WATCHES FOR TONIGHT AND WED...BUT BY
WED NIGHT AS THE MOIST WARM SECTOR SPREADS ONSHORE SNOW LEVELS MAY
RISE ABOVE 6000 FEET ESPECIALLY THE OREGON PORTION.

HIGHER FREEZING LEVELS AND CURRENT PRECIPITATION FORECAST WILL AID
WATER RUN OFF FOR POSSIBLE STRONG RISES ON THE RIVERS FOR LATER IN
THE WEEK.

.LONG TERM...
THE UPPER FLOW PATTERN IS TRANSITIONING TO A HIGHER AMPLITUDE AND
LESS PROGRESSIVE WAVE TRAIN IN THE EXTENDED PERIOD. A MEAN RIDGE
SETTING UP NEAR 125W ON SUNDAY WILL SUBSEQUENTLY CAUSE INCOMING
PACIFIC FRONTAL WAVES TO SPLIT AND WEAKEN BEFORE HITTING THE COAST.
THIS IS SUPPORTED BY THE DETERMINISTIC 00Z GFS AND THE ENSEMBLE
GRAPHICS.
&&

.PRELIMINARY POINT POPS
AST 7++99  PDX 79999  SLE 89999  EUG 99999
&&

.PQR WATCHES/WARNINGS/ADVISORIES...

.OR...SNOW ADVISORY CENTRAL OREGON CASCADES OF LANE COUNTY TODAY.
      WINTER STORM WATCH NORTH OREGON CASCADES AND CASCADES OF LANE
      COUNTY TONIGHT THROUGH THU.
.OR...SMALL CRAFT ADVISORY CASCADE HEAD TO FLORENCE TODAY FOR
      HAZARDOUS SEAS.
.WA/OR...GALE WARNING CAPE SHOALWATER TO FLORENCE TONIGHT.
.WA...WINTER STORM WATCH SOUTH WA CASCADES TONIGHT THROUGH THU.
Hazardous weather outlook, Jan 27, 5:37 AM PST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
537 AM PST TUE JAN 27 2004

ORZ011-013-WAZ019-281400-
CASCADES IN LANE COUNTY-NORTHERN OREGON CASCADES-
SOUTH WASHINGTON CASCADES-
537 AM PST TUE JAN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

A SNOW ADVISORY AND WINTER STORM WARNING REMAIN IN EFFECT FOR THE
OREGON CASCADES TODAY FOR NEW SNOW AMOUNTS OF 5 TO 10 INCHES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER STORM WATCH REMAINS IN EFFECT FOR LATER TONIGHT THROUGH
THURSDAY FOR PERIODS OF HEAVY SNOW. THE SNOW LEVEL WILL RISE TO 6000
FEET BY WEDNESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF SNOW LIKELY WILL BE NEEDED TODAY AND FOR THE NEXT
FEW DAYS.

ORZ001-002-WAZ021-281400-
CENTRAL OREGON COAST-NORTH OREGON COAST-SOUTH WASHINGTON COAST-
537 AM PST TUE JAN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COAST OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

GUSTY SOUTH WINDS ARE EXPECTED AT TIMES IN THE UPCOMING WEEK. HEAVY
RAIN AT TIMES WEDNESDAY THROUGH THURSDAY NIGHT WILL RESULT IN SHARP
RISES IN RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF RAIN AND WIND LIKELY WILL BE NEEDED FOR THE NEXT
FEW DAYS.

ORZ003>010-012-WAZ020-022-023-039-040-281400-
CASCADE FOOTHILLS IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL WILLAMETTE VALLEY-
COAST RANGE OF NORTHWEST OREGON-GREATER PORTLAND METRO AREA-
GREATER VANCOUVER AREA-LOWER COLUMBIA-LOWER COLUMBIA AND I - 5
CORRIDOR IN COWLITZ COUNTY-NORTHERN OREGON CASCADE FOOTHILLS-
SOUTH WILLAMETTE VALLEY-SOUTH WASHINGTON CASCADE FOOTHILLS-
WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
537 AM PST TUE JAN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE INTERIOR OF SOUTHWEST
WASHINGTON AND NORTHWEST OREGON.

.DAY ONE...TODAY

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOCALLY HEAVY RAIN AT TIMES WEDNESDAY THROUGH THURSDAY NIGHT WILL
RESULT IN SHARP RISES IN SMALL STREAMS AND RIVER LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF RAIN LIKELY WILL BE NEEDED FOR THE NEXT FEW DAYS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 heavy rain. Local standard time, as filed.

Heavy Rain, Benton

When
January 27, 9:00 AM PST to January 29, 9:00 AM PST
Where
Benton County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.492, -123.429 (the zone’s center; the record gives no point)

Heavy Rain, Clackamas

When
January 27, 9:00 AM PST to January 29, 9:00 AM PST
Where
Clackamas County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
45.188, -122.221 (the zone’s center; the record gives no point)

Heavy Rain, Clatsop

When
January 27, 9:00 AM PST to January 29, 9:00 AM PST
Where
Clatsop County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
46.018, -123.717 (the zone’s center; the record gives no point)

Heavy Rain, Columbia

When
January 27, 9:00 AM PST to January 29, 9:00 AM PST
Where
Columbia County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
45.944, -123.088 (the zone’s center; the record gives no point)

Heavy Rain, Hood River

When
January 27, 9:00 AM PST to January 29, 9:00 AM PST
Where
Hood River County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
45.519, -121.651 (the zone’s center; the record gives no point)

Heavy Rain, Lane

When
January 27, 9:00 AM PST to January 29, 9:00 AM PST
Where
Lane County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
43.942, -122.876 (the zone’s center; the record gives no point)

Heavy Rain, Lincoln

When
January 27, 9:00 AM PST to January 29, 9:00 AM PST
Where
Lincoln County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.646, -123.908 (the zone’s center; the record gives no point)

Heavy Rain, Linn

When
January 27, 9:00 AM PST to January 29, 9:00 AM PST
Where
Linn County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.489, -122.534 (the zone’s center; the record gives no point)

Heavy Rain, Marion

When
January 27, 9:00 AM PST to January 29, 9:00 AM PST
Where
Marion County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.903, -122.585 (the zone’s center; the record gives no point)

Heavy Rain, Multnomah

When
January 27, 9:00 AM PST to January 29, 9:00 AM PST
Where
Multnomah County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
45.547, -122.415 (the zone’s center; the record gives no point)

Heavy Rain, Polk

When
January 27, 9:00 AM PST to January 29, 9:00 AM PST
Where
Polk County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
44.904, -123.413 (the zone’s center; the record gives no point)

Heavy Rain, Tillamook

When
January 27, 9:00 AM PST to January 29, 9:00 AM PST
Where
Tillamook County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
45.456, -123.759 (the zone’s center; the record gives no point)

Heavy Rain, Washington

When
January 27, 9:00 AM PST to January 29, 9:00 AM PST
Where
Washington County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
45.560, -123.098 (the zone’s center; the record gives no point)

Heavy Rain, Yamhill

When
January 27, 9:00 AM PST to January 29, 9:00 AM PST
Where
Yamhill County, Countywide
Reported by
TRAINED SPOTTER
Coordinates
45.233, -123.308 (the zone’s center; the record gives no point)

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5384290, 5384291, 5384292, 5384293, 5384294, 5384295, 5384296, 5384297, 5384298, 5384299, 5384382, 5384383, 5384384, 5384385.